Family believes Tamiflu led to Indiana teen’s suicide

INDIANAPOLIS -- The family of an Indiana teenager who took his own life after being diagnosed with the flu believes the medicine prescribed to him might be to blame.

Charlie Harp’s loved ones told WXIN that he was thriving in his classes and excited about his involvement on the wrestling team.

They say they believe the extreme decision to commit suicide might have been caused by severe side effects from the medicine he was taking for the flu.

“He’s an amazing child full of life, happy all the time; you just never see him without a smile on his face,” said Jackie Ray, Charlie’s aunt and guardian.

The 16-year-old boy was diagnosed with the flu on Thursday, and like many patients, he was prescribed Tamiflu.

"We started it right in the car, get it in him and get him started,” Ray said.

Less than 24 hours later, Ray said she texted the teen but did not get a response.

“I knew something was wrong. My husband came home and found him in the house,” Ray said.

Ray’s husband, Brad, discovered Harp had committed suicide in the garage.

“Just thinking the whole way here what’s different?” Brad Ray wondered. “He’s been the same. What did we do differently? And it clicked, he just started new medicine.”

The couple told WXIN the teen had never expressed suicidal thoughts before and had no signs of depression. The only change, they say, had been he started taking Tamiflu.

The Tamilfu warning label states pediatric patients might be at an increased risk of confusion or abnormal behavior. The Rays say they weren’t properly warned about what that could mean.

“He had a total of two doses,” Jackie Ray said. “Two doses and this is where we are.”

As the family awaits answers, the couple said they’re finding strength in the outpouring of support from the community and hope to spread the word so other families are aware of the possible side effects from the medicine.

“The thought of someone else not knowing and give it to their children, I can’t bear that,” Jackie Ray said.

A spokesman for the maker of Tamiflu said the company can’t comment on the specific case.

"Neuropsychiatric events have been reported during the administration of Tamiflu in patients with influenza, especially in children and adolescents," the spokesman said.

Patients should be closely monitored for behavioral changes, the company said.

The maker said it takes all reports seriously and will conduct a thorough investigation. It also said there’s no data suggesting a link for such events with antiviral treatment.

AlertMe